Winter Weather, Augusta
- When
- December 8, 5:00 AM EST to 5:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Low pressure tracked across the Mid-Atlantic bringing a period of snow to portions of the Allegheny Mountains, Shenandoah Valley and Central Virginia. Snow began in the predawn and spread east through the morning.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked across the Mid-Atlantic bringing a period of snow to portions of the Allegheny Mountains, Shenandoah Valley and Central Virginia. Snow began in the predawn and spread east through the morning. Steady snow continued through the day before tapering to lighter snow during the evening hours. Snowfall accumulations of two to six inches were observed, with upwards of eight inches in Highland County and across the higher peaks of the Blue Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 8, 4:02 AM EST, 58 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
402 AM EST Mon Dec 8 2025
.SYNOPSIS...
A cold front will cross the area early this morning with an
upper level low pressure system passing to the south today.
Both of these systems could bring some light snow to the
mountains, the Virginia Piedmont, and to the I-64 corridor.
Brief Canadian high pressure builds again Tuesday before another
area of low pressure and series of fronts cross the area during
the middle to latter portions of the week. This brings renewed
cold air to the region. High pressure returns by Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Weak high pressure remains nearby early this morning. The
accompanying light winds and saturated surface layer has led to
dense fog development for those east of the Blue Ridge in
Virginia. Like the preceding night, this is coming in the form
of freezing fog given current temperatures in the upper 20s to
low 30s. Consequently, Freezing Fog Advisories are in place
until 4 AM this morning as visibilities have generally sat
between 0.25 to 0.50 miles. However, expect this to erode
shortly after as an approaching cold front increases wind
fields. It is likely this boundary crosses the Chesapeake Bay in
the next hour or two.
As colder air arrives from the northwest, a shortwave aloft
digging across the Tennessee Valley will set the stages for a
winter storm over the Potomac Highlands to the I-64 corridor.
Broad ascent ahead of this impulse should help spread a light to
moderate swath of snowfall across the mentioned areas. Winter
Weather Advisories have been issued for the Potomac Highlands
eastward to the central Virginia Blue Ridge and into Albemarle
County. Running between 5 AM and 5 PM, a broad 1 to 3 inches of
snow is expected, locally a bit higher across areas of higher
terrain. High-resolution models continue to show some northward
expansion of this axis of light snow. However, it does appear
this should focus south of I-66/U.S. 50. For the southern
suburbs of D.C., a Potential Winter Commuting Hazard Statement
has been issued due to possible hazardous travel conditions
during the morning rush hour.
While snow blankets those well south of the metro areas, the
entire region will feel the impacts of cold temperatures and
blustery winds. Observed temperatures early this morning will
not change a whole lot through the day as cold advection wins
out. Highs today should only reach the upper 20s to mid 30s,
with upper teens to mid 20s in the mountains. Behind the front,
winds move from northwest to north-northeasterly with afternoon
gusts to around 20 to 25 mph. This lowers mountain wind chills
into the single digits. Clouds are forecast to dominate through
the day with the elevated winds diminishing after dark. Any
potential for snow across far southern Maryland also drops off
by the early evening hours.
Expansive Canadian high pressure builds in from the Great Lakes
this evening. This 1030-mb anticyclone center settles over the
area tonight yielding a very cold night across the Mid-Atlantic
region. The combination of a dry air mass, light winds, and
clearing skies (away from the Alleghenies) will help usher
widespread low temperatures into the 10 to 18 degree range.
Spotty upper single digits are possible as well as dew points
plummet into the 0 to 10 degree range. For those along and east
I-95, upper teens to low 20s are more likely.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The area will be off to a very cold start on Tuesday morning as
Canadian high pressure remains in place. While Tuesday should be
milder than today, it will likely take until the lunch hour to
break the freezing mark. As high pressure pushes offshore, winds
eventually shift over to southerly by the late morning/early
afternoon. Despite the change in wind direction, temperatures
should not warm appreciably as 1000-500 mb thicknesses only
rise by around 4 to 6 dm (525 dm to 531 dm in a 24-hour
window). Forecast highs push into the mid/upper 30s, with some
low 40s across the Allegheny mountain valleys. For those in the
mountains and near the Mason-Dixon Line, temperatures should
stay closer to freezing. Cloud cover increases through the day
as the mid/upper troposphere begins to moisten.
Expect southerly winds to increase through Tuesday evening and
into the night. Mountain wind gusts may approach 25 to 35 mph
during this southerly surge. Clouds further thicken ahead of the
next weather maker with low temperatures dropping into the mid
20s to around freezing. A light rain/snow mix could reach
western Maryland ahead of daybreak. This is all in response to
the next weather maker.
On Wednesday morning, the upstream system of interest will be
located near Lake Michigan in the form of a sub-985 mb cyclone
center. This quick moving clipper-type system should accelerate
eastward in time while reaching the Eastern Seaboard late
Wednesday. Although forecast highs are able to rise into the mid
40s to low 50s (mid 30s to low 40s for mountain locales), it
does come with the risk of some light precipitation. A rain/snow
mix hits the Alleghenies, while downstream locations can expect
spotty rain showers. Winds remain elevated with brisk southerly
winds continuing. Gusts up to 20 to 30 mph are expected,
locally up to 35 to 40 mph along the Allegheny Mountains.
Behind the cold front, a gusty west-northwesterly wind ensues.
This comes with continued near-advisory caliber winds over the
mountain ridgetops. Low temperatures are forecast to fall into
the mid 20s to low 30s (upper teens to low 20s for the
mountains). The added winds will make it feel more like the
single digits. Additionally, upslope snow showers take shape
along and west of the Alleghenies. A quick inch is possible
during the overnight hours.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Broad upper level trough with numerous reinforcing shortwave-troughs
is expected to dominate the flow across the eastern CONUS during
second half of the week supporting well below normal temperatures
and the threat of accumulating snow showers, mainly across the
higher elevations.
The first cold front should have exited the area by 12Z Thu. There
should be a lull in snow shower activity across the mountains Thu as
cold air advection ceases and low-level curvature becomes
anticyclonic as high pressure builds overhead. A shortwave-trough
passing across PA and western MD may produce some light snow across
the mountains, but it should remain sub-advisory criteria.
A more potent shortwave-trough/closed upper low diving from the
Upper Midwest will help push an Arctic front through the area Fri
night bringing the coldest air so far this season. Strong cyclonic
vorticity advection and strengthening CAA pattern on brisk NW flow
will lead to an enhanced period of moderate to potentially heavy
snow shower activity across the mountains. Ensemble QPF shows 0.2 to
as much as 0.5 inches liquid equivalent and when combined with very
cold temperatures in the teens and single digits (i.e. very high
SLRs) indicate potential for high end advisory or winter storm
criteria event for the mountains. Given the strength of the sfc flow
and very cold temperatures, snow showers are certainly possible east
of the mountains which may result in light accumulations of greater
than a coating. The snow threat ends by Sunday as Arctic high
pressure settles in, but still very cold nonetheless.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Restrictions today will focus on KCHO given the ongoing freezing
fog. However, this erodes shortly, but with upstream light snow
leading to further sub-VFR conditions through the afternoon.
Elsewhere, have added a PROB30 group for light snow at KIAD and
KDCA, but this likely does stay south of I-66. Otherwise, the
big story today is the winds behind a passing cold front.
Northerly winds should gust to around 20 to 25 knots this
afternoon while switching over to north-northeasterly later in
the day. As Canadian high pressure builds in, winds turn light
this evening into Tuesday morning.
VFR conditions continue for Tuesday and Wednesday. As high
pressure moves off the coast, winds shift to southerly on
Tuesday. These pick up in intensity during the late afternoon to
evening period with gusts to around 15 to 20 knots. Further
upticks in wind are expected for Wednesday ahead of a fast
moving clipper-like system. Gusts up to 20 to 30 knots are
possible before winds shift to westerly late Wednesday behind
this front.
NW winds Thu, light winds Fri, and then strong Arctic frontal
passage Fri night.
&&
.MARINE...
As a cold front crosses the waters, northerly winds pick up in
earnest. Consequently, Small Craft Advisories will be in place
through this evening, while likely being extended into portions
of tonight for the southern waters. High pressure over the
region leads to lighter winds into Tuesday morning before
southerly channeling ensues as this high exits the coast. Small
Craft Advisories will likely be required for Tuesday evening
and night, while continuing into all of Wednesday in response to
a quick-moving clipper-like system. Gusts up to 25 to 30 knots
are possible this period.
Light winds Thu and Fri.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 PM EST this evening for MDZ008.
VA...Winter Weather Advisory until 5 PM EST this afternoon for
VAZ025-026-036-037-503-504-508.
WV...Winter Weather Advisory until 5 PM EST this afternoon for
WVZ505-506.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ530-
531-535-536-538-539.
Small Craft Advisory until 1 AM EST Tuesday for ANZ532>534-537-
540>543.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...LFR
AVIATION...LFR/BRO
MARINE...LFR/BROHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 721 PM EST Sun Dec 7 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-081000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 721 PM EST Sun Dec 7 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is potential for light snow to move into the greater Fredericksburg area during the Monday morning commute, which could lead to slippery travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-081000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 721 PM EST Sun Dec 7 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Weather Advisory begins at 5 AM for Albemarle, Augusta, and Nelson Counties. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Weather Advisory for Albemarle, Augusta, and Nelson Counties continues until 5 PM Monday. Light snow may create slippery travel as far north as Luray to Warrenton, and the advisory may need to be expanded. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-081000- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 721 PM EST Sun Dec 7 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Weather Advisory begins at 5 AM for Highland County. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Weather Advisory for Highland County until 5 PM Monday. Multiple clipper systems may bring accumulating snow to the upslope areas between Wednesday and Saturday. There is a Slight winter storm threat for each day in this period. If any of these threats materialize, travel disruptions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
5 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296999, 1297000, 1297001, 1297002, 1297003, 1297004, 1297005, 1297006.